Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2222  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2014  |  Volume : 59  |  Issue : 5  |  Page : 520-521
Phenytoin induced pellagroid dermatitis


1 Department of Dermatology and STD, UCMS and GTB Hospital, Delhi, India
2 Department of Pathology, UCMS and GTB Hospital, Delhi, India

Date of Web Publication1-Sep-2014

Correspondence Address:
Amit Kumar Dhawan
Department of Dermatology and STD, UCMS and GTB Hospital, Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.139922

Rights and Permissions



How to cite this article:
Dhawan AK, Grover C, Sharma S. Phenytoin induced pellagroid dermatitis. Indian J Dermatol 2014;59:520-1

How to cite this URL:
Dhawan AK, Grover C, Sharma S. Phenytoin induced pellagroid dermatitis. Indian J Dermatol [serial online] 2014 [cited 2019 Jun 26];59:520-1. Available from: http://www.e-ijd.org/text.asp?2014/59/5/520/139922


Sir,

Pellagra, a nutritional deficiency disorder of Niacin, characterized by classical 3 Dʼs (dermatitis, diarrhea, dementia) is rarely seen nowadays in its full glory. [1],[2],[3] We report a case of a 65-year-old female patient, receiving treatment for Glioblastoma multiforme referred to us with complaints of painful skin lesions present over sun exposed sites for the past one week. She was on temozolomide and phenytoin (100 mg/3 times a day).

The patient's examination revealed presence of well demarcated tender duskyerythematous, scaly plaques over dorsal aspect of hands, feet and face [Figure 1]a and b. The patient was also found to have atrophic glossitis. Rest of the patient's systemic examination including her neurological examination was within normal limits.
Figure 1: (a and b) Pre treatment photographs showing well defined dusky erythematous scaly plaques involving dorsal aspect of both hands and feet

Click here to view


The patient was thoroughly investigated and found to have significant dimorphic anemia (Hb 7 gm). Rest of the patient's hematological and biochemical investigations were essentially within the normal limits and her antinuclear antibody (ANA) was reported negative. We could not get the patient's serum niacin estimation or estimation of urinary metabolites due to financial constraints. A histopathological examination from lesion showed hyperkeratosis, parakeratosis, and regular elongation of rete ridges, with dyskeratotic maturation and epidermal pallor and minimal mononuclear perivascular infiltrate [Figure 2].
Figure 2: Psoriasiform hyperplasia with dyskeratotic maturation and epidermal pallor. The staining is hematoxylin and eosin. Magnification is ×100

Click here to view


In view of the history, clinical and investigation findings, a diagnosis of phenytoin induced, pellagroid dermatitis was entertained. The patient was started on niacin supplementation, 150 mg thrice a day along with photo protection and other nutritional supplementation and was asked to continue rest of her medications. A marked improvement was seen in the patient's cutaneous lesions [Figure 3]a and b at four weeks follows up; she reported no further photosensitivity and continued to be asymptomatic for the past six months.
Figure 3: (a and b) Complete resolution of lesions after 4 weeks of niacin supplementation

Click here to view


Niacin (Vitamin B3) is a precursors of coenzymes nicotinamide adenine dinucleotide (NAD) and NAD phosphate, which play a crucial role in essential oxidative and reductive metabolic reactions and DNA repair. [1],[4] The daily recommended allowance of niacin equivalent (NE) is 16 and 14 for men and women, respectively. [1],[4]

Niacin deficiency is known to manifest as pellagra, mostly reported from populations thriving on maize. Other conditions associated with niacin deficiency include chronic alcoholism, malabsorption, Hartnup disease and carcinoid syndrome. [2],[3],[4] Drugs implicated in manifesting niacin deficiency are antitubercular drugs (isoniazid, ethionamide, pyrazinamide), 5-fluorouracil, mercaptopurine and anticonvulsants (phenobarbital, carbamazepine, phenytoin). [3],[4],[5] The exact mechanism of pellagroid dermatitis precipitated by anticonvulsants is not known, although there have been postulates.

The diagnosis of pellagra is mostly based on a suggestive clinical setting. However, the classical triad may rarely be present in the same patient. Estimation of serum niacin levels or of urinary 2-pyridone/N 1 -methylnicotinamide levels (metabolite of niacin) are commonly used to confirm deficiency. [1],[2] Histopathological and electroencephalography examination can also be contributory. [1],[3]

As per World Health Organization (WHO) recommendation, nicotinamide 300 mg orally in divided doses or 100 mg parentally in divided doses should be given for 3-4 weeks. Neurological symptoms shows improvement within 24 to 48 h, but skin lesions may take 3 to 4 weeks to resolve, as was seen in our case. A maintenance dose with nicotinamide 50 to 100 mg/day is recommended. [5] This case is reported for its unique presentation and to highlight the importance of this under-reported, under-recognized and easily treatable complication of prolonged anticonvulsant usage.

 
   References Top

1.Stratigos JD, Katsambas A. Pellagra: A still existing disease. Br J Dermatol 1977;96:99-106.  Back to cited text no. 1
    
2.Hegyi J, Schwartz RA, Hegyi V. Pellagra: Dermatitis, dementia, and diarrhea. Int J Dermatol 2004;43:1-5.  Back to cited text no. 2
    
3.Kaur S, Goraya JS, Thami GP, Kanwar AJ. Pellagrous dermatitis induced by phenytoin. PediatrDermatol 2002;19:93.  Back to cited text no. 3
    
4.World Health Organization. Pellagra and its prevention and control in major emergencies. Available from: http://whqlibdoc.who.int/hq/2000/who_nhd_00.10.pdf. [Last accessed on 2013 Jul 10].  Back to cited text no. 4
    
5.Garg G, Khopkar U. Ethionamide-induced pellagroid dermatitis resembling lichen simplex chronicus: A report of two cases. Indian J Dermatol Venereol Leprol 2011;77:534.  Back to cited text no. 5
[PUBMED]  Medknow Journal  


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Phenytoin
Reactions Weekly. 2014; 1529(1): 162
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,409 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1813    
    Printed22    
    Emailed0    
    PDF Downloaded89    
    Comments [Add]    
    Cited by others 1    

Recommend this journal